Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 59, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 20, 1999, 5:49 PM CDT for Clark County, Meade County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 1999, 5:49 PM CDT (22:49 UTC)
- Expired
- May 20, 1999, 6:35 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:05 PM CDT | Hail 0.75 | Fowler, KS | |
| May 20, 6:20 PM CDT | Thunderstorm Wind 65 | Ashland, KS | 4 inch diameter tree limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KDDC 202250 RRA SVRDDC KSC025-119-202335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 549 PM CDT THU MAY 20 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN SOUTHWESTERN KANSAS EASTERN MEADE COUNTY IN SOUTHWESTERN KANSAS * UNTIL 635 PM CDT * AT 547 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF MEADE... MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED MEADE BY 555 PM FOWLER BY 600 PM MINNEOLA BY 615 PM ENGLEWOOD BY 620 PM THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. $$ GERARD/BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:21 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 20, 3:21 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT THU MAY 20 1999 ...PBLM WL BE SVR WX THIS AFTN AND THIS EVE... ELEVATED SVR TSTMS ALRDY POPPING IN NRN ZNS AND PER COORD WITH SPC HV WS300 FOR THAT AREA WITH WT301 FOR SRN ZNS E OF A GCK/LBL LINE. MID AND UPR WND PROFILE NOT GREAT TO S AND SE WHERE MAY SEE SOME IMPINGEMENT BY DRY LINE BULGE S OF SFC LO BUT CANT ARGUE WITH CHC FOR A TOR GIVEN DVLPMT OF DRY LINE SUPERCELLS. DO BLV IT WLD ONLY BRIEFLY BE TORNADIC AND TURN RAPIDLY HP. ALL THIS IN RESPONSE TO STEEP LAPSE RATES ALOFT HI SBCAPES ALG DRY LINE AND H5 S/WV MOVG THRU RGN THIS EVE THO MOST ACTIVITY SHD BE OVR AS SBSDNC BHND THE WV TAKES OVER. IN LTR PDS MANY QSTNS ABOUT CLRG AS SFC LOW TRACKS S AND THEN E ALG KS/OK BRDR TNGT ALLOWING COOL SURGE TO SINK S ACRS ALL MY ZNS BY MRNG. AFT THAT COOL HIGH DOMINATES THRU FRI WITH RETURN FLOW SETTING UP FRI NGT INTO SAT. ALTHO RETURN FLOW WL LIKELY PUT THE JUICE BACK IN PLACE BY SATURDAY A STRONG WARM H5 RDG SETS UP ACROSS THE SRN AND CNTRL PLNS EFFECTIVELY KILLING ANY CHC FOR MUCH MORE THAN POP CORN CNVCTN. NGTLY CNVCTN MOVG E OUT OF ROCKIES IS A PSBLTY BUT THATS A WAYS DOWN THE ROAD AND RATHER DOUBTFUL ATTM. FOR XTND FCST HV NOT HAD MUCH TIME TO LOOK DUE TO ONGOING SVR THUS WL NOT CHG MUCH FM MRF AND FMR. DEATH RIDGE OVR PLAINS SAT AND SUN WITH NW FLOW DVLPG FM SUN EVE ONWARD SO CANNOT DISCOUNT CHC FOR NW FLOW STORMS IN RESIDUAL MOISTURE...OR SW MONSOON COMING UP ACRS NM DUE TO CUT OFF H5 LOW IN FAR SW US. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 054/076 056/083 056 700 GCK 053/076 055/084 055 700 EHA 053/075 055/085 057 700 LBL 055/077 057/085 057 700 HYS 057/077 058/082 056 800 P28 061/079 059/082 060 610 .DDC...NONE. JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:32 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 33 min |
| May 20, 1:37 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 33 min |
| May 20, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 33 min |
| May 20, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| May 20, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 32 min |
| May 20, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 46 min |
| May 20, 4:41 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 49 min |
| May 20, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 48 min |
| May 20, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 46 min |
| May 20, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.